Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 89, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 20, 2005, 5:16 PM EDT for Calhoun County, Eaton County, Michigan. It was in force for 59 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2005, 5:16 PM EDT (21:16 UTC)
- Expired
- Jul 20, 2005, 6:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Calhoun County, MI, Eaton County, MI
The radar
The Grand Rapids radar (KGRR), 69 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 5:28 PM EDT | TSTM WND DMG | Bellevue, MI | NUMEROUS TREES DOWN IN BELLEVUE. |
| Jul 20, 5:40 PM EDT | TSTM WND DMG | Burlington, MI | TREES DOWN ACROSS SOUTHWEST PORTION OF COUNTY. |
| Jul 20, 5:40 PM EDT | TSTM WND DMG | Pennfield, MI | SEVERAL TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2047 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 202116
SVRGRR
MIC025-045-202215-
/O.NEW.KGRR.SV.W.0089.050720T2116Z-050720T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
516 PM EDT WED JUL 20 2005
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EATON COUNTY IN SOUTH CENTRAL MICHIGAN
CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 615 PM EDT
* AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 19 MILES NORTHWEST OF CHARLOTTE TO 14 MILES SOUTHWEST OF
BATTLE CREEK...AND MOVING EAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SUNFIELD...SHAYTOWN AND LITTLE VENICE AROUND 525 PM EDT
MULLIKEN...KELLY AND HOYTVILLE AROUND 530 PM EDT
OLIVET STATION...NEEDMORE AND CHESTER AROUND 535 PM EDT
GRAND LEDGE AROUND 540 PM EDT
DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4242 8527 4243 8506 4276 8508 4276 8462
4244 8461 4243 8475 4210 8473 4210 8529
4240 8529
$$
MEADE2 follow-up statements
000
WWUS53 KGRR 202143
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
540 PM EDT WED JUL 20 2005
MIC025-045-202215-
/O.CON.KGRR.SV.W.0089.000000T0000Z-050720T2215Z/
EATON MI-CALHOUN MI-
540 PM EDT WED JUL 20 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CALHOUN AND
EATON COUNTIES UNTIL 615 PM EDT...
AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM NEEDMORE TO 10 MILES SOUTHWEST OF CLARENDON...AND MOVING EAST AT
45 MPH. THIS LINE OF STORMS HAS A HISTORY OF PRODUCING DAMAGING
WINDS. NUMEROUS TREES HAVE BEEN REPORTED DOWN IN SOUTHWEST EATON
COUNTY WITH THIS LINE OF STORMS.
SEVERE THUNDERSTORMS WILL BE NEAR...
WEST WINDSOR...RICE CREEK AND DUCK LAKE BY 545 PM EDT
MILLETT...CHARLESWORTH AND CONDIT BY 550 PM EDT
PETRIEVILLE BY 555 PM EDT
DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
WEDNESDAY EVENING FOR PORTIONS OF SOUTHWEST MICHIGAN.
LAT...LON 4242 8527 4243 8506 4276 8508 4276 8462
4244 8461 4243 8475 4210 8473 4210 8529
4240 8529
$$
RG000
WWUS53 KGRR 202213
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
614 PM EDT WED JUL 20 2005
MIC025-045-202224-
/O.EXP.KGRR.SV.W.0089.000000T0000Z-050720T2215Z/
EATON MI-CALHOUN MI-
614 PM EDT WED JUL 20 2005
...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN AND EATON COUNTIES HAS
BEEN ALLOWED TO EXPIRE...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND ARE NO
LONGER SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
ALLOWED TO EXPIRE.
LAT...LON 4242 8527 4243 8506 4276 8508 4276 8462
4244 8461 4243 8475 4210 8473 4210 8529
4240 8529
$$
RGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:50 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 20, 3:50 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 350 PM EDT WED JUL 20 2005 .SHORT TERM... PRIMARY FORECAST CHALLENGES IN THE NEAR TERM ARE FOR THE EVOLUTION OF THE CONVECTION TONIGHT AND INTO THURSDAY...AND CHANCE FOR MORE CONVECTION FRIDAY OR FRIDAY NIGHT. FOR TONIGHT...ONGOING LINE OF STORMS SHOULD BE TRAVERSING THE FORECAST AREA...WITH BEST COVERAGE AND STRONGER STORMS ACROSS THE SOUTHERN FORECAST AREA WHERE BETTER MOISTURE AND INSTABILITY EXIST. STORMS WILL DIMINISH OVERNIGHT AND WILL TAPER POPS OFF TO CHANCE AFTER MIDNIGHT...PERSISTING THROUGH THURSDAY MORNING ACROSS THE SOUTH. WILL END POPS LATE THURSDAY AFTERNOON PER THE PREVIOUS FORECAST...BUT THIS WILL NEED TO BE WATCHED AS MODELS WANT TO KEEP THREAT OF SOME CONVECTION GOING ACROSS THE SOUTHERN CWA INTO THE EVENING. MAX TEMPS ON THURSDAY WILL DEPEND ON THE EXTENT OF CLOUDS AND PRECIP AND FOR NOW WILL GO CLOSE TO OR SLIGHTLY BELOW MAV GUIDANCE. NEXT THREAT OF CONVECTION IS ON FRIDAY AFTERNOON OR EVENING AS ANOTHER SHORTWAVE TROUGH APPROACHES...WITH SIMILAR SYNOPTIC SET UP TO TODAY. STILL SOME UNCERTAINTY ON THE LOCATION AND COVERAGE OF CONVECTION AND IT IS STILL POSSIBLE THAT THESE PERIODS WILL END UP DRY ACROSS SOUTHWEST LOWER MICHIGAN. GOING FORECAST IS DRY FOR FRIDAY AND FRIDAY NIGHT AND THERE IS NOT ENOUGH CONFIDENCE TO ADD POPS AT THIS POINT...BUT POPS WILL BE NEEDED IF MODEL TRENDS CONTINUE IN THEIR CURRENT DIRECTION. ONCE AGAIN MAX TEMPS ON FRIDAY WILL DEPEND ON CLOUDS AND CONVECTION SO WILL STAY CLOSE TO GUIDANCE. .LONG TERM... TRENDS IN MEDIUM RANGE GUIDANCE SUGGEST AN INCREASING THREAT OF SCATTERED SHOWERS AND STORMS BEGINNING SATURDAY NIGHT WITH THE HELP OF THE LLJ. SHOWERS AND STORMS WILL LINGER ON SUNDAY AS THE LOW PRESSURE SYSTEM MOVES THROUGH OUR REGION. AFTER THAT IT APPEARS THE BOUNDARY IS GOING TO GET HUNG UP NEAR OR JUST SOUTH OF OUR AREA EARLY NEXT WEEK AS A COUPLE MORE LOW PRESSURE SYSTEMS DEVELOP OFF TO OUR WEST AND MOVE IN OUR DIRECTION. BEING IN SUCH CLOSE PROXIMITY TO THE BOUNDARY SEPARATING COOLER DRIER AIR TO OUR NORTH FROM VERY HUMID AIR TO OUR SOUTH WE BELIEVE CONVECTION IS POSSIBLE MONDAY THROUGH TUESDAY. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && OSTUNO LAURENS
Hazardous weather outlook, Jul 20, 3:02 PM EDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 302 PM EDT WED JUL 20 2005 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-211030- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN- PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND- ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER- 302 PM EDT WED JUL 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A LINE OF THUNDERSTORMS WILL BE AFFECTING AREAS FROM LUDINGTON TO SOUTH HAVEN THIS AFTERNOON AND WILL SPREAD EAST TOWARDS LANSING AND JACKSON BY EARLY EVENING. THE BEST CHANCE FOR SEVERE WEATHER WILL BE SOUTH AND WEST OF A LINE FROM MUSKEGON TO GRAND RAPIDS TO BATTLE CREEK. THE PRIMARY THREAT FROM THESES STORMS WILL BE HIGH WINDS...LARGE HAIL AND LOCAL FLOODING DUE TO TORRENTIAL RAINFALL. THE STORMS WILL BE MOVING FROM WEST TO EAST AT ABOUT 30 MPH. THE HIGH WINDS WITH THE LINE OF STORMS OVER LAKE MICHIGAN MAY PRODUCE RIP CURRENTS ALONG THE LAKE MICHIGAN SHORE LATE THIS AFTERNOON AND INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS SHOULD EXIT LOWER MICHIGAN EARLY THURSDAY MORNING. NO SEVERE WEATHER IS EXPECTED ON THURSDAY...BUT LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE FROM STORMS EARLY THURSDAY MORNING. A COLD FRONT WILL BRING ANOTHER THREAT OF STRONG TO SEVERE STORMS SATURDAY NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED INTO THIS EVENING. WDM OSTUNO
In the hours before
Local storm report, Jul 20, 4:43 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
443 PM EDT WED JUL 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 6 W ALLEGAN 42.53N 85.96W
07/20/2005 ALLEGAN MI TRAINED SPOTTER
8 INCH TREE LIMB DOWN
0430 PM TSTM WND DMG 5 S GLENDALE 42.23N 85.96W
07/20/2005 VAN BUREN MI LAW ENFORCEMENT
10 INCH DIAMETER TREE DOWN ACROSS ROAD
&&
DUKELocal storm report, Jul 20, 5:16 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
516 PM EDT WED JUL 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND DMG WAYLAND 42.67N 85.64W
07/20/2005 ALLEGAN MI LAW ENFORCEMENT
ROOF OFF BUILDING IN DOWNTOWN WAYLAND. WIND BLEW INTO
BUILDING THROUGH A SERVICE DOOR AND THE ROOF WAS TORN
OFF.
0500 PM TSTM WND DMG SCHOOLCRAFT 42.12N 85.63W
07/20/2005 KALAMAZOO MI TRAINED SPOTTER
WIDESPREAD 10 TO 12 INCH DIAMETER TREE LIMBS BLOWN DOWN.
&&
DUKEThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:52 PM EDT | Special Marine Warning | GRR | 94 min | |
| Jul 20, 4:23 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 41 min |
| Jul 20, 4:27 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 39 min |
| Jul 20, 4:37 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 53 min |
| Jul 20, 4:48 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 51 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.